|An HIV Information Site & HIV Educational Resource Site (HIS & HERS)|
or, "What should I do if I have stomach or belly pain?"
Side effects from medications are pretty common, but fortunately they are generally pretty mild and can be remedied with relatively easy treatments. As medicine makes progress in the treatment of HIV and AIDS, the newer medications are generally easier to take and less sickening than some of the older treatments. Additionally as more and more treatments are found, it becomes easier and easier to find treatments that suit all patients much better.
The most important thing to do about side effects is to report them to your healthcare provider promptly and completely. If your healthcare provider is aware of your symptoms and problems, your provider can provide recommendations about treatments and changes in your treatment that can decrease or even eliminate the symptoms that you are dealing with. Please note that the information below should not come before the advice of your healthcare provider because only that person knows all of your medications and all of your conditions.
CMV stomach or bowel infection
Kaposi's sarcoma of the stomach or bowel
peptic ulcer disease
gall bladder problems
|Explanation and Possible Solutions|
Important: Do not stop any
medications that you think may be causing the abdominal until you have
spoken with your healthcare provider. If you absolutely MUST
stop a suspected antiretroviral medication, stop all of your antiretroviral
medications at the same time. Do not stop just the suspected
medication or you might lose the effectiveness of the remaining
drugs. This warning does not apply to medications that are not
Abdominal pain is pain that is located from the lower ribs all the way down to the genital organs and hips. Internal organs are not wired like the skin is for pain. Pain from an internal organ my appear at a location that is separate from where you might expect it. For example, pain from an inflamed appendix may appear around the belly button. This aspect of the human nervous system makes it sometime very hard to diagnose abdominal pain.
The focus of this area of the page is on medication related side effects and abdominal pain. Therefore if the pain is clearly associated with each dose of whatever medication you are taking and the pain developed while on the medication and not before, then most likely the medication is causing the discomfort.
The simplest and most frequently used strategy to minimize this type of medication-related abdominal pain is to take the medication with food. However, certain medications should NOT be taken with food. In particular indinavir (Crixivan) when it is not administered with ritonavir (Norvir) should always be taken on an empty stomach and didanosine (Videx and Videx EC) should always be taken on an empty stomach. An empty stomach is defined as at least 1 hour before a meal or at least 2 hours after a meal or food.
Lopinavir/ritonavir, saquinavir/ritonavir, and indinavir with or without ritonavir can all result in dose related abdominal pain with or without diarrhea and with or without nausea.
Zalcitabine, didanosine, stavudine may cause inflammation of the pancreas which is called pancreatitis. Pancreatitis is characterized by abdominal pain which may radiate to the back, nausea, and vomiting. Pancreatitis basically results in the pancreas which is a digestive organ digesting itself. Pancreatitis can be fatal. Pancreatitis may be difficult to separate from food poisoning or other causes of abdominal pain. Because of the serious nature of pancreatitis, it should be considered early on when abdominal pain develops and blood testing should be done ("serum lipase"). Alcohol can also cause pancreatitis so alcohol should be avoided while one is taking zalcitabine, didanosine, stavudine. If pancreatitis develops, all the antiretrovirals should be temporarily discontinued, and once the pancreatitis has resolved, a new antiretroviral regimen which does not include zalcitabine, didanosine, stavudine should be concocted and initiated. Pancreatitis can also rarely develop as a result of high fat levels in the blood (triglycerides) when other antiretrovirals are being used.
If you would like a PDF version for printing, click HERE.